Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 21, NWS Buffalo, NY

June 22, 2006Allegany County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 22, 2006, 6:57 PM EDT for Allegany County, New York. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2006, 6:57 PM EDT (22:57 UTC)
Expired
Jun 22, 2006, 7:51 PM EDT
In force
54 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 111 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 7:05 PM EDTTSTM WND DMGBolivar, NYPOWER LINES DOWN
Jun 22, 7:40 PM EDTTSTM WND DMGAndover, NYTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 6:38 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 222257
SVRBUF
NYC003-230000-
/O.NEW.KBUF.SV.W.0021.060622T2257Z-060623T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
657 PM EDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGANY COUNTY IN WESTERN NEW YORK

* UNTIL 800 PM EDT

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES WEST OF  
  WELLSVILLE...AND MOVING EAST AT   35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WELLSVILLE BY 715 PM EDT...

LAT...LON 4214 7828 4196 7825 4211 7738 4237 7749

$$

TJP
2 follow-up statements
000 
WWUS51 KBUF 222320
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
719 PM EDT THU JUN 22 2006

NYC003-230000-
/O.CON.KBUF.SV.W.0021.000000T0000Z-060623T0000Z/
ALLEGANY NY-
719 PM EDT THU JUN 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR ALLEGANY COUNTY...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
WELLSVILLE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANDOVER BY 730 PM EDT...

LAT...LON 4214 7828 4196 7825 4211 7738 4237 7749

$$

TJP
000 
WWUS51 KBUF 222351
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
750 PM EDT THU JUN 22 2006

NYC003-230000-
/O.CAN.KBUF.SV.W.0021.000000T0000Z-060623T0000Z/
ALLEGANY NY-
750 PM EDT THU JUN 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR ALLEGANY COUNTY IS
CANCELLED...

AT 750 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE 
THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED EAST 
OF THE WARNED AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4214 7828 4196 7825 4211 7738 4237 7749

$$

TJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:45 PM EDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 22, 2:45 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
245 PM EDT THU JUN 22 2006

.SYNOPSIS...

REGION WILL REMAIN IN HUMID AND SOMEWHAT UNSTABLE AIRMASS FOR ABOUT
NEXT 24 HRS...THEN TEND TO DRY OUT AND TURN A BIT COOLER AS FRONT
SETTLES SOUTH OF OUR REGION FRI NT AND REMAINS THERE FOR THE NEXT
SEVERAL DAYS. THIS SHOULD ALLOW FOR A VERY PLEASANT WEEKEND BEFORE
SOME LIMITED MOISTURE RETURNS EARLY NEXT WEEK AS FLOW TURNS
SOUTHERLY. THE DETAILS...

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

ONCE AGAIN OUR AREA HAS MISSED OUT ON MOST OF THE WEATHER ACTION
DURING THE PAST FEW DAYS AS A MAJOR CONVECTIVE COMPLEX PASSED BY
JUST TO OUR SOUTH OVERNIGHT AND EARLY TODAY...CAUSING ALL KINDS OF
PROBLEMS IN OHIO BUT JUST GRAZING US WITH A FEW SHOWERS. A
SIMILAR SITUATION APPEARS TO BE SETTING UP FOR NEXT 24
HOURS...ALTHOUGH WE HAVE A FEW DIFFERENCES. LOW LEVEL MOISTURE FROM
EARLIER SYSTEM HAS ERODED AWAY ACROSS WRN AND CNTRL NY...LEAVING US
WITH A BREEZY MUGGY BUT SUNNY AFTERNOON. CONVECTION POPPING DOWN IN
OHIO AND INDIANA ATTM BUT WE ARE CAPPED AT THE MOMENT. OVERALL FLOW
IS WEST TO SOUTHWEST THOUGH...SO SUSPECT WITH FURTHER HEATING...SOME
CONVECTION WILL WORK ITS WAY UP LAKE BOUNDARIES FROM INLAND
CHAUT/CATT COS NORTHEAST INTO FINGER LAKES. SW WIND MAY BE STRONG
ENOUGH TO PRECLUDE ANYTHING IN NIAG/ORLEANS AS THEY MAY STAY IN LK
ERIE SHADOW. SO...WILL HOLD CHC POPS AFTER 4 PM IN THOSE SRN TIER
AREAS WITH SOME TSTMS INTO EARLY EVENING.

MODELS IN FAIRLY GOOD AGREEMENT IN KEEPING BULK IF NOT ALL OF
ACTIVITY SOUTH OF OUR REGION OVERNIGHT AND FRIDAY...BUT STILL AM
NOT TOTALLY CONVINCED. THEY DROP A WEAK BOUNDARY/COLD FRONT SOUTH
ACROSS OUR CWA IN 06-10Z PERIOD FRI...AND JUST CANNOT LEAVE REGION
ENTIRELY DRY WITH SUCH A BOUNDARY PUSHING INTO AN AIRMASS WITH 70
DEG DEW PTS OVERNIGHT. SO...AFTER SOME EVENING CONVECTION SOUTH AND
EAST...WILL BROADBRUSH 30 POPS EVERYWHERE TO ACCOUNT FOR ANYTHING
WITH FRONTAL PASSAGE COMING IN FROM ONTARIO. BUF AREA MAY ACTUALLY
BE AT A GREATER RISK IN WEE HOURS WITH BOUNDARY BUMPING UP AGAINST
SW LK ERIE FLOW.

FRI SHOULD START DRY BUT NAM/WRF BRINGS A FINAL WAVE ALONG THE FRONT
DURING AFTERNOON...MOSTLY TO OUR SOUTH...WILL MAINTAIN CHC POPS IN
AFTERNOON THROUGHOUT...AND INTO EVE SRN TIER.

THE STORY THEREAFTER WILL BE LOCATION OF FRONT AS IT IS EXPECTED TO
STALL OUT. ALL MODELS NOW IN AGREEMENT IN KEEPING IT FAR ENOUGH
SOUTHEAST TO ALLOW FOR A DRY WEEKEND FOR WRN NY...BUT JUST BARELY.
12Z GFS IS A BIT FURTHER EAST THAN 06Z RUN WHICH WOULD HAVE HAD
SHOWERS WEST TO GEN VALLEY. NAM/WRF AND NGM ALSO SAFELY EAST. WILL
THEREFORE CONTINUE FORECAST OF A VERY PLEASANT WEEKEND WITH 850 MB
TEMPS OF 9-10C SUPPORTING M70S DAYS AND M50S NIGHTS. BEST CONFIDENCE
OF A DRY SUNNY FORECAST WOULD BE BUF/NIAG FRONTIER AND NRN JEFF
CO...LEAST CONFIDENT FINGER LAKES/ALLEG/LEWIS COS...BUT EVEN THERE
WILL HOLD POPS NO HIGHER THAN 20. COULD AGAIN BE SOME MAJOR HYDRO
PROBLEMS IN THE NORTHEAST...BUT AS HAS BEEN THE TREND THIS
YEAR...CLOSER TO THE COAST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

THERE IS A GENERAL CONSENSUS IN THE MEDIUM RANGE GUIDANCE THAT THE
FRONTAL BOUNDARY WHICH PUSHED JUST TO THE SOUTH OF THE REGION OVER
THE WEEKEND...WILL BECOME NEARLY STATIONARY JUST TO THE SOUTH AND
EAST OF THE AREA. A WEAK SURFACE RIDGE IS SUGGESTED TO BUILD ACROSS
THE LOWER GREAT LAKES REGION. DURING THE PERIOD SEVERAL WAVES LOOK
TO RIDE NORTHEAST ALONG THE FRONT AS FLOW ALOFT REMAINS FROM THE
SOUTHWEST. GENERALLY FOLLOWED HPC GUIDANCE KEEPING THE HIGHEST
PROBABILITIES FOR CONVECTION EAST AND SOUTH OF OUR AREA...HOWEVER
THERE IS CHANCE FOR SOME CONVECTION TO WORK BACK INTO THE AREA AS A
WARM...MOIST AND UNSTABLE AIR MASS WILL BE IN PLACE. WOULD THINK THE
BEST POTENTIAL WOULD BE FOR SOME CONVECTION TO DEVELOP DURING THE
DAYTIME HEATING IN THE EASTERN AND SOUTHERN PORTION OF THE AREA. IF
THE FRONT WOULD DROP A LITTLE FARTHER TO THE EAST AND SOUTH THIS
PERIOD COULD ACTUALLY TURN OUT DRY (WILL WAIT AND SEE HOW FAR TO THE
SOUTHEAST OF THE AREA THE FRONT CAN GET). TEMPERATURES LOOK TO BE
NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS AS SOUTHERLY FLOW BECOMES
ESTABLISHED.

&&

.AVIATION...

BROKEN LINE OF CONVECTION DEVELOPING ACROSS OHIO...WESTERN LAKE ERIE
AND SOUTHERN ONTARIO ONTARIO WILL DEVELOP/MOVE EASTWARD THROUGH
EARLY EVENING. LAKE SHADOW DEVELOP DOWNWIND OF THE LAKE ERIE AND
ONTARIO WILL PROTECT IAG...BUF AND ART. THERE IS A CHANCE FOR A
THUNDERSTORM AT ROC AND JHW...WHERE THE LAKE BREEZE COULD ACT AS A
TRIGGER FOR AN ISOLATED THUNDERSTORM. A WEAK COLD FRONT WILL SLOWLY
WOK ACROSS THE REGION FROM THE NORTHWEST DURING THE EARLY MORNING
HOURS AND CONTINUE TO WORK SLOWLY SOUTHEAST THROUGH THE DAY FRIDAY.
A RISK OF A SHOWER IS POSSIBLE WITH THE BOUNDARY ALONG WITH THE
POTENTIAL FOR MVFR CEILINGS TO DEVELOP.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
SHORT TERM...SFM
LONG TERM...TMA
AVIATION...TMA
Hazardous weather outlook, Jun 22, 4:16 AM EDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
416 AM EDT THU JUN 22 2006

NYZ001>008-010>014-019>021-085-230815-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
416 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WHILE NOT EXPECTED AT THIS TIME...SPOTTER ACTIVATION CANNOT BE RULED
OUT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-230815-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
416 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WHILE NOT EXPECTED AT THIS TIME...SPOTTER ACTIVATION CANNOT BE RULED
OUT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:38 PM EDTSpecial Marine WarningBUF83 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.